Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 25, NWS Springfield, MO

October 2, 2014Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 2, 2014, 7:55 AM CDT for Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2014, 7:55 AM CDT (12:55 UTC)
Expired
Oct 2, 2014, 12:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
2.3
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WGUS53 KSGF 021255
FFWSGF
MOC141-021700-
/O.NEW.KSGF.FF.W.0025.141002T1255Z-141002T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 AM CDT THU OCT 2 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL NOON CDT.

* AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR CAN BE     
  EXPECTED OVER THE NEXT HOUR. ALREADY HEAVY RAIN HAS OCCURRED IN    
  THIS AREA SINCE LATE YESTERDAY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...FLORENCE...STOVER...
  SYRACUSE AND VERSAILLES. CREEKS...STREAMS AND LOW WATER CROSSINGS
  WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE BB AT GABRIEL CREEK NEAR FLORENCE...
RITCHEY ROAD AT GRAVOIS CREEK NORTHEAST OF GRAVOIS MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3869 9284 3868 9283 3860 9283 3845 9265
      3829 9307 3868 9307 3870 9305

$$
1 follow-up statement
958 
WGUS73 KSGF 021654
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 AM CDT THU OCT 2 2014

MOC141-021703-
/O.EXP.KSGF.FF.W.0025.000000T0000Z-141002T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN MO-
1154 AM CDT THU OCT 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR NORTHERN
MORGAN COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. RECENT 
HEAVY RAINFALL WILL KEEP WATER LEVELS HIGH AND SOME RESIDUAL MINOR 
FLOODING WILL REMAIN POSSIBLE TODAY. 

LAT...LON 3869 9284 3868 9283 3860 9283 3845 9265
      3829 9307 3868 9307 3870 9305

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 5:52 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 2, 5:52 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT Thu Oct 2 2014

...12Z Aviation Forecast Update...

.SHORT TERM...(Today and Tonight)
Issued at 222 AM CDT THU OCT 2 2014

There will be active weather during the morning commute for some
across the Missouri Ozarks and southeast Kansas. Convection has
been redeveloping across northeast Oklahoma and southeast Kansas
moving slowly to the northeast. The HRRR has been handling this
well and will see this convection continue mainly along and north
of I-44 through mid morning. There will be a risk for stronger
convection to develop this morning with large hail and damaging
wind gusts the main threat along with frequent lightning and heavy
rainfall.

The short term models are in good agreement with the advancing
cold front moving into southeast Kansas by mid afternoon.
Initially discreet convection will develop along and just ahead of
the front between 18-20z. This convection will quickly merge into
a squall line or line segments as the line advances rather quickly
eastward. Followed the HRRR closely for the afternoon convection.
All modes of severe weather will be possible with damaging winds
being the main threat...followed by large hail...and the risk of a
couple isolated tornadoes. The line of storms will be near the
Joplin area by 4 pm and Springfield area by 6 pm. The line will be
clearing the eastern Missouri Ozarks before midnight this evening.

Will leave the ongoing Flash Flood Watch as is with the heaviest
storm total rainfall expected in the watch area where totals will
be between 2 to 5 inches. Areas southeast of I-44 will see totals
between 1 to 2 inches.

.LONG TERM...(Friday through Wednesday)
Issued at 222 AM CDT THU OCT 2 2014

Friday will be a blustery and much cooler day with passing clouds
and perhaps some sprinkles or spotty light shower or two. The
latest guidance shows a piece of upper level energy moving across
the area especially the central Missouri area with some clouds and
sprinkles possible. Winds will be gusty up to 25 mph and
temperatures struggling to get above 60 degrees.

Skies will clear Friday evening for Friday night football around
the Missouri Ozarks but it will be chilly. The big question will
be the frost potential. Guidance is a degree or two colder again
with lows down in the middle to upper 30s likely. Wouldn't be
surprise a few colder spots that are protected get down in the
lower 30s. Winds will possibly remain up around 5 mph or so. Will
put back in the mention of patchy frost into the forecast
especially valleys and wind protected areas. The frost potential
will need to be looked at again over the next day for any possible
headlines by Friday. People with sensitive outdoor plants will
need to pay attention to the forecast for Friday night.

Seasonably cool temperatures will stay around for the weekend and
mostly dry conditions and a northwest flow. Guidance shows another
weak mid level disturbance moving through on Monday with a few
more clouds and possible light showers. The overall flow will
flatten by the middle of next week with southerly winds returning.
A moderation in temperatures will return with above normal
temperatures by middle next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 521 AM CDT THU OCT 2 2014

The main aviation concerns for pilots flying in and out of the
Missouri Ozarks region will be strong to severe convection
developing today through this evening. On going convection this
morning will affect mainly JLN and later SGF. There will be a
small break in convection around midday with additional strong to
severe convection developing by mid to late afternoon.

Have the line of convection moving from west to east affecting JLN
earliest and BBG during the early evening hours. Convection will
taper to VCSH by the evening. There will be ceiling and
visibility drops to low end MVFR if not IFR possible under the
heaviest convection. Gusty and variable winds can be expected
under the strongest convection as well. Winds will generally be
out of ths south today switching to northwest behind a cold front
tonight. Overall trend for tonight will be a drop in ceilings to
low end MVFR flirting with IFR possibly for SGF and BBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through this evening FOR MOZ055>058-066>071-
     077>081-088-089.

KS...FLASH FLOOD WATCH through this evening FOR KSZ073-097-101.

&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Griffin
Hazardous weather outlook, Oct 2, 3:31 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 AM CDT THU OCT 2 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
331 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS CONTINUE TO DEVELOP AND PUSH INTO CENTRAL MISSOURI
  AND PARTS OF EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI
  THROUGH THE MORNING HOURS. THESE STORMS WILL BE CAPABLE OF
  PRODUCING DAMAGING THUNDERSTORM WIND GUSTS IN EXCESS OF 60
  MPH...HAIL TO THE SIZE OF HALF DOLLARS.

  A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATER TODAY AND
  THIS EVENING. THUNDERSTORMS WILL DEVELOP A LONG THE FRONT...WITH
  A FEW SUPERCELL THUNDERSTORMS POSSIBLE INTO THE EARLY AFTERNOON
  HOURS. A LINE OR BROKEN LINE OF STORMS WILL THEN DEVELOP LATE
  THIS AFTERNOON INTO THE EVENING AND WILL RACE EAST. LARGE
  HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS UP TO 65
  MPH...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE WITH THE MORE
  INTENSE STORMS.

  WITH MULTIPLE ROUNDS OF STORMS POSSIBLE TODAY AND THIS
  EVENING...THERE IS A CONTINUED RISK FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A MUCH COLDER AIR MASS WILL MOVE INTO THE MISSOURI OZARKS
  FRIDAY NIGHT WITH TEMPERATURES DOWN INTO THE MIDDLE AND UPPER
  30S. THERE WILL BE A RISK FOR PATCHY FROST LATE FRIDAY NIGHT
  INTO EARLY SATURDAY MORNING MAINLY IN VALLEYS AND PROTECTED
  AREAS. ANYONE WITH SENSITIVE OUTDOOR PLANTS WILL NEED TO PAY
  ATTENTION TO THE FORECAST FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR AREAS WEST OF
  HIGHWAY 65 AND THIS EVENING FOR AREAS EAST OF HIGHWAY 65.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Oct 2, 4:42 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     LIGHTNING        JOPLIN                  37.08N 94.51W
10/02/2014                   JASPER             MO   LAW ENFORCEMENT

            SEVERAL LIGHTNING STRIKES HAVE DAMAGED TO TRANSFORMERS IN
            THE DOWNTOWN JOPLIN AREA CAUSING POWER OUTAGES. UNKNOWN
            HOW MANY OUT OF POWER AT THIS TIME.

&&

MGRIFFIN
Special weather statement, Oct 2, 4:56 AM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 AM CDT THU OCT 2 2014

MOZ088-021030-
JASPER MO-
456 AM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JASPER COUNTY UNTIL 530
AM CDT...

AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROOKLYN HEIGHTS...OR 4 MILES SOUTHWEST OF
CARTHAGE...MOVING NORTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ALBA...ATLAS...AVILLA...BROOKLYN
HEIGHTS...CARTHAGE...CARYTOWN...DUDENVILLE...FIDELITY...MAPLE
GROVE...REEDS AND SARCOXIE.

INTERSTATE 44 BETWEEN MILE MARKERS 14 AND 31 WILL ALSO BE IMPACTED BY
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3732 9445 3733 9408 3729 9408 3729 9406
      3705 9407 3706 9437
TIME...MOT...LOC 0956Z 235DEG 29KT 3715 9434

DSA
Local storm report, Oct 2, 6:23 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HEAVY RAIN       COLE CAMP               38.46N 93.20W
10/02/2014  M3.86 INCH       BENTON             MO   CO-OP OBSERVER

            CO-OP OBSERVER MEASURED 3.86 INCHES OF RAINFALL IN THE
            LAST 12 HOURS.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:00 PM CDTTornado WarningSGFMorgan30 min
Oct 1, 7:23 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan37 min
Oct 2, 4:56 AM CDTSpecial Weather StatementSGFJasper34 min
Oct 2, 5:24 AM CDTAreal Flood AdvisorySGFBarton, Jasper4 hr
Oct 2, 5:46 AM CDTAreal Flood AdvisorySGFBenton, Morgan3 hr
Oct 2, 9:02 AM CDTAreal Flood AdvisorySGFBenton3 hr
Oct 2, 11:46 AM CDTSpecial Weather StatementSGFWebster29 min
Oct 2, 12:18 PM CDTSpecial Weather StatementSGFWebster27 min
Oct 2, 12:39 PM CDTAreal Flood AdvisorySGFMiller, Morgan6 hr
Oct 2, 1:10 PM CDTSpecial Weather StatementSGFDouglas, Wright50 min
Oct 2, 1:30 PM CDTSpecial Weather StatementSGFTexas30 min
Oct 2, 1:37 PM CDTSpecial Weather StatementSGFTaney53 min
Oct 2, 1:43 PM CDTSevere Thunderstorm WarningSGFTaney47 min
Oct 2, 2:00 PM CDTSpecial Weather StatementSGFDent, Phelps30 min
Oct 2, 2:05 PM CDTSpecial Weather StatementSGFBarry55 min
Oct 2, 2:08 PM CDTSevere Thunderstorm WarningSGFDent, Phelps52 min
Oct 2, 2:28 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
Oct 2, 2:33 PM CDTFlash Flood WarningSGFBarton, Jasper, Newton, Vernon5 hr
Oct 2, 2:59 PM CDTSpecial Weather StatementSGFDent31 min
Oct 2, 3:13 PM CDTSpecial Weather StatementSGFJasper47 min
Oct 2, 3:19 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas41 min
Oct 2, 3:21 PM CDTSpecial Weather StatementSGFBarton24 min
Oct 2, 3:24 PM CDTSevere Thunderstorm WarningSGFMcDonald37 min
Oct 2, 3:41 PM CDTSpecial Weather StatementSGFDade, Lawrence34 min
Oct 2, 3:45 PM CDTSevere Thunderstorm WarningSGFBarry45 min
Oct 2, 3:53 PM CDTSevere Thunderstorm WarningSGFHowell, Texas37 min
Oct 2, 3:55 PM CDTSevere Thunderstorm WarningSGFCedar, Dade21 min
Oct 2, 4:03 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan38 min
Oct 2, 4:08 PM CDTFlash Flood WarningSGFBenton, Miller, Morgan6 hr
Oct 2, 4:11 PM CDTSevere Thunderstorm WarningSGFGreene, Polk49 min
Oct 2, 4:14 PM CDTSevere Thunderstorm WarningSGFShannon61 min
Oct 2, 4:19 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Oct 2, 4:28 PM CDTAreal Flood AdvisorySGFBarry, Christian, Dade, Greene, Jasper, Lawrence and 4 more6 hr
Oct 2, 4:55 PM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Maries, Ozark, Phelps and 4 more14 hr
Oct 2, 5:02 PM CDTSevere Thunderstorm WarningSGFDouglas43 min
Oct 2, 5:53 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright37 min
Oct 2, 6:39 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon36 min

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.